How do I know if rash is due to PBC?

I was diagnosed w/PBC 5 months ago, 2013. In 2009 I developed a very itchy rash on each side of my collar bone. A dermatologist prescribed hydrocortisone cream & anti-itch pills, & it went away in a few days. This same exact rash, in same exact location, has occurred 4 yrs. later. The skin is red & inflamed looking with tiny, raised bumps. Can someone please describe what a PBC rash looks like? I read that some people say there is no outward appearance, only itching inside. This rash is on the surface & visible.

3 Replies

  • Personally, I'd say it's just coincidence and probably not due to PBC.

    I itch mainly at night (occasionally get prickles if I sit on the floor with my legs beneath me, behind the knees where they bend), I don't have any outward sign that I do itch except for the odd time if you scratch a bit too hard and leave a small noticeable mark.

    I had eczema as a baby as my mother used to say and when I was 16 I developed scaly small patches on my eyelids. The GP said it looked like eczema. I've never worn make-up so couldn't have been that. I didn't use anything on the area and over time it vanished. I think sometimes something we can have like skin problems can come and go with time.

    My brother-in-law gets what is called hives and apparently that is something that can be visibly noticed (ie red) so maybe just maybe that is what yours could be? HIs apparently is more prevalent when he is hot. I don't know much at all about hives, just hear the word from time to time.

    Do you itch at all? I presume the anti-itch pills you got were Piriton? They are generally used for allergies like hayfever but are pretty useless with the itch of PBC.

  • Thanks for your reply, Peridot. I was hoping you would answer, since I've read that you have experienced this PBC itch. Yes, the rash itches like crazy, burns & stings when warm water touches it, (when I shower) It is very teeney , raised bumps, red & inflamed looking, & warm water makes it appear more angry & hot. Don't remember the name of the pills, that was 4 yrs. ago & the dermatologist said it was hives, maybe due to a food or stress, & that I would probably never know the exact cause. Not sure if the rash went away due to the meds or just on their own, but I am call the Dr. office this morning to ask for the same prescription. Lotion helps, since it cools it down a bit.

  • Wendy Marie -. from what my brother-in-law says, hives can come and go. He does take Piriton so I expect that is what your script is. If you do pay for the script, please check at the pharmacy as I know you can get Piriton over the counter and if it is the same mgs then it might be cheaper that way.

    I only know because when I first started itching in 2010 the GP thought some allergy and gave me a script for Piriton. I knew what it was and was certain could get over-the-counter so asked. I did and it was cheaper than the script. Sadly tho' only took the tablets for 2 days, felt dreadfully sick and to be honest I am not one for taking tablets anyway so quit as they weren't doing me much good I thought.

You may also like...